IDEAS home Printed from
   My bibliography  Save this paper

The information simplicity of scoring rules


  • Núñez Matias
  • Valleta Giacomo



Voters assign a score to each of the many available alternatives. We study the normativeproperties of procedures that aggregate the scores collected in the ballot box. A vast class ofaggregation procedures, including procedures based on the pairwise comparison of alternatives,satisfy May''s famous conditions in our framework. We prove that, within such a plethora ofprocedures, scoring rules are singled out by a property related to their informational simplicity:in order to determine the winner, they do not take into account the specific distribution ofscores chosen by each voter. The result is shown to hold regardless of the introduction ofasymmetry among the alternatives.

Suggested Citation

  • Núñez Matias & Valleta Giacomo, 2012. "The information simplicity of scoring rules," Research Memorandum 011, Maastricht University, Maastricht Research School of Economics of Technology and Organization (METEOR).
  • Handle: RePEc:unm:umamet:2012011

    Download full text from publisher

    File URL:
    Download Restriction: no

    References listed on IDEAS

    1. Asan, Goksel & Sanver, M. Remzi, 2006. "Maskin monotonic aggregation rules," Economics Letters, Elsevier, vol. 91(2), pages 179-183, May.
    2. Itzhak Gilboa & David Schmeidler, 2003. "Inductive Inference: An Axiomatic Approach," Econometrica, Econometric Society, vol. 71(1), pages 1-26, January.
    3. Jerry S. Kelly & Donald E. Campbell, 2000. "A simple characterization of majority rule," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 15(3), pages 689-700.
    4. repec:cup:apsrev:v:81:y:1987:i:02:p:509-524_19 is not listed on IDEAS
    5. Jordi Massó & Marc Vorsatz, 2008. "Weighted approval voting," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 36(1), pages 129-146, July.
    6. Houy, Nicolas, 2007. "A characterization for qualified majority voting rules," Mathematical Social Sciences, Elsevier, vol. 54(1), pages 17-24, July.
    7. Goodin, Robert E. & List, Christian, 2006. "Special Majorities Rationalized," British Journal of Political Science, Cambridge University Press, vol. 36(02), pages 213-241, April.
    8. Smith, John H, 1973. "Aggregation of Preferences with Variable Electorate," Econometrica, Econometric Society, vol. 41(6), pages 1027-1041, November.
    9. Claude D'Aspremont & Louis Gevers, 1977. "Equity and the Informational Basis of Collective Choice," Review of Economic Studies, Oxford University Press, vol. 44(2), pages 199-209.
    10. Gilboa,Itzhak & Schmeidler,David, 2001. "A Theory of Case-Based Decisions," Cambridge Books, Cambridge University Press, number 9780521802345, March.
    11. Estelle Cantillon & Antonio Rangel, 2002. "A graphical analysis of some basic results in social choice," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 19(3), pages 587-611.
    12. Jose Apesteguia & Miguel A. Ballester & Rosa Ferrer, 2011. "On the Justice of Decision Rules," Review of Economic Studies, Oxford University Press, vol. 78(1), pages 1-16.
    13. J. Woeginger, Gerhard, 2003. "A new characterization of the majority rule," Economics Letters, Elsevier, vol. 81(1), pages 89-94, October.
    14. Satterthwaite, Mark Allen, 1975. "Strategy-proofness and Arrow's conditions: Existence and correspondence theorems for voting procedures and social welfare functions," Journal of Economic Theory, Elsevier, vol. 10(2), pages 187-217, April.
    15. Gibbard, Allan, 1973. "Manipulation of Voting Schemes: A General Result," Econometrica, Econometric Society, vol. 41(4), pages 587-601, July.
    16. Campbell, Donald E., 1988. "A characterization of simple majority rule for restricted domains," Economics Letters, Elsevier, vol. 28(4), pages 307-310.
    17. Asan, Goksel & Sanver, M. Remzi, 2002. "Another characterization of the majority rule," Economics Letters, Elsevier, vol. 75(3), pages 409-413, May.
    18. Pivato, Marcus, 2013. "Variable-population voting rules," Journal of Mathematical Economics, Elsevier, vol. 49(3), pages 210-221.
    Full references (including those not matched with items on IDEAS)

    More about this item


    microeconomics ;

    NEP fields

    This paper has been announced in the following NEP Reports:


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:unm:umamet:2012011. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Leonne Portz). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.